Alert archive / Kansas / Flash Flood Warnings in 2016
Flash Flood Warning 17, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 29, 2016, 5:43 PM CDT for Logan County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2016, 5:43 PM CDT (22:43 UTC)
- Expired
- May 29, 2016, 9:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Logan County, KS
The radar
The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 642 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
448
WGUS53 KGLD 292243
FFWGLD
KSC109-300145-
/O.NEW.KGLD.FF.W.0017.160529T2243Z-160530T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM CDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 845 PM CDT
* AT 542 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MONUMENT.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3891 10098 3896 10112 3909 10126 3914 10112
3913 10101 3908 10081 3906 10081 3904 10082
3902 10099
$$
HUSTED2 follow-up statements
610
WGUS53 KGLD 292259
FFWGLD
KSC109-300245-
/O.EXT.KGLD.FF.W.0017.000000T0000Z-160530T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM CDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 945 PM CDT
* AT 559 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS ALREADY OCCURRING.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MONUMENT.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3891 10098 3896 10112 3909 10126 3914 10112
3913 10101 3908 10081 3906 10081 3904 10082
3902 10099
$$
HUSTED936
WGUS73 KGLD 300246 RRA
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
946 PM CDT SUN MAY 29 2016
KSC109-300256-
/O.EXP.KGLD.FF.W.0017.000000T0000Z-160530T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN KS-
946 PM CDT SUN MAY 29 2016
...THE FLASH FLOOD WARNING FOR NORTHEASTERN LOGAN COUNTY HAS
EXPIRED...
THE HEAVY RAIN HAS ENDED. FLOODING IS STILL EXPECTED TO POSE A
THREAT AND AN AREAL FLOOD WARNING HAS BEEN ISSUED ACROSS THE REGION.
PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3891 10098 3896 10112 3909 10126 3914 10112
3913 10101 3908 10081 3906 10081 3904 10082
3902 10099
$$
HUSTEDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:29 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 29, 3:29 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Goodland KS 229 PM MDT SUN MAY 29 2016 .SHORT TERM...(This evening through Monday) Issued at 217 PM MDT Sun May 29 2016 Scattered thunderstorms have developed this afternoon in southeastern part of the area. A weak shortwave trough rotating around the souther plains ridge has provided enough lift in the moderately unstable and weakly sheared environment for large hail in the strongest cores. The shear is forecast to increase a bit this afternoon so storms will likely persist into the evening hours as they gradually lift north with the upper forcing. Monday will present a similar set up as today. Another shortwave trough will rotate in during the afternoon from the southwest. Instability however will be higher...with most of the forecast area moderately to strongly unstable. Deep layer shear will be similar with perhaps a slight increase as well compared to today. As a result...think there will be another round of scattered storms capable of producing large hail. .LONG TERM...(Monday night through Sunday) Issued at 151 PM MDT Sun May 29 2016 Thunderstorm activity Monday evening, some severe, will slowly wind down Monday night as the longwave of low pressure pulls slightly eastward overnight. The theta-e boundary that provided a focus for thunderstorm development on Monday afternoon/evening will move off to the east as we head into Tuesday. Another round of thunderstorm activity will be possible on Tuesday along and ahead of a cold front. At this time, strong thunderstorms are possible but severe thunderstorm development will be limited. PoPs remain in the forecast through Wednesday morning as this front will likely slow down during the overnight hours and perhaps stall out just to the east of the CWA. This system will move to the east late Wednesday and into Thursday with high pressure building in to the west of the CWA. A dry and warm pattern will persist from late Wednesday into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1117 AM MDT Sun May 29 2016 widely scattered thunderstorms will develop this evening and persist into tonight due to a weak shortwave trough aloft and instability due to surface heating. Confidence is rather low that one of these storms will directly impact either KGLD or KMCK so will not mention in the TAFs at this time. Overnight...there is a low probability of low clouds and fog with low level moisture advecting northward which could briefly reduce flight categories at either terminal. Once again, confidence is rather low so will leave out of the TAFs for now. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...TL AVIATION...024
Hazardous weather outlook, May 29, 5:10 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 410 PM MDT SUN MAY 29 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302215- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 410 PM MDT SUN MAY 29 2016 /510 PM CDT SUN MAY 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THROUGH TONIGHT. AT THIS TIME...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON THROUGH LATE MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED
In the hours before
Local storm report, May 29, 5:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 10 SW OAKLEY 39.02N 100.99W
05/29/2016 E1.00 INCH LOGAN KS PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&
HILLSpecial weather statement, May 29, 5:19 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 519 PM CDT SUN MAY 29 2016 KSZ014-292230- THOMAS KS- 519 PM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL THOMAS COUNTY UNTIL 530 PM CDT... AT 518 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEVANT...MOVING EAST AT 5 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLBY AND LEVANT. THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 44 AND 56. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3929 10123 3939 10125 3945 10102 3924 10101 TIME...MOT...LOC 2218Z 262DEG 6KT 3935 10116 HUSTED
Local storm report, May 29, 5:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 2 SSE LEVANT 39.35N 101.18W
05/29/2016 E1.00 INCH THOMAS KS TRAINED SPOTTER
MOSTLY NICKEL SIZE HAIL WITH SOME QUARTER SIZE HAIL MIXED
IN. OCCURRED AT I-70 EXIT FOR LEVANT.
&&
JLUNDQUISTLocal storm report, May 29, 5:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FLASH FLOOD 11 S OAKLEY 38.96N 100.85W
05/29/2016 LOGAN KS EMERGENCY MNGR
WATER OVER LOW SPOTS ON COUNTY ROADS INCLUDING SENECA
&&
HILLSpecial weather statement, May 29, 5:35 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT SUN MAY 29 2016
KSZ027-028-292300-
WALLACE KS-LOGAN KS-
435 PM MDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALLACE AND
NORTHWESTERN LOGAN COUNTIES UNTIL 500 PM MDT/600 PM CDT/...
AT 435 PM MDT/535 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTHEAST OF WALLACE...OR 16 MILES NORTHEAST OF
SHARON SPRINGS...MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINONA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3898 10156 3914 10148 3913 10136 3902 10119
3890 10145
TIME...MOT...LOC 2235Z 222DEG 12KT 3899 10147
HUSTEDLocal storm report, May 29, 5:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 12 NNW THE MONUMENT ROC 38.92N 100.87W
05/29/2016 E1.00 INCH LOGAN KS EMERGENCY MNGR
UP TO QUARTER SIZE HAIL. MOSTLY PEA SIZE.
&&
HILLThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 1:37 PM CDT | Special Weather Statement | GLD | Gove | 38 min |
| May 29, 1:52 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 38 min |
| May 29, 2:22 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 38 min |
| May 29, 2:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 51 min |
| May 29, 3:02 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 43 min |
| May 29, 3:12 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 48 min |
| May 29, 3:31 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 44 min |
| May 29, 3:46 PM CDT | Special Weather Statement | GLD | Norton | 14 min |
| May 29, 3:48 PM CDT | Flash Flood Warning | GLD | Gove | 6 hr |
| May 29, 3:53 PM CDT | Special Weather Statement | GLD | Logan | 22 min |
| May 29, 3:55 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 50 min |
| May 29, 3:57 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 48 min |
| May 29, 4:05 PM CDT | Special Weather Statement | GLD | Norton | 25 min |
| May 29, 4:11 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 49 min |
| May 29, 4:14 PM CDT | Special Weather Statement | GLD | Logan | 16 min |
| May 29, 4:24 PM CDT | Special Weather Statement | GLD | Sheridan | 21 min |
| May 29, 4:30 PM CDT | Flash Flood Warning | GLD | Gove, Logan | 5 hr |
| May 29, 4:42 PM CDT | Special Weather Statement | GLD | Sheridan | 18 min |
| May 29, 4:47 PM CDT | Special Weather Statement | GLD | Gove | 28 min |
| May 29, 4:55 PM CDT | Tornado Warning | GLD | Gove, Logan | 13 min |
| May 29, 4:58 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 47 min |
| May 29, 5:19 PM CDT | Special Weather Statement | GLD | Thomas | 11 min |
| May 29, 5:21 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 24 min |
| May 29, 5:25 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 35 min |
| May 29, 5:35 PM CDT | Special Weather Statement | GLD | Logan | 25 min |
| May 29, 5:44 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 46 min |
| May 29, 5:45 PM CDT | Special Weather Statement | GLD | Gove | 15 min |
| May 29, 5:56 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 34 min |
| May 29, 6:02 PM CDT | Special Weather Statement | GLD | Gove | 28 min |
| May 29, 6:08 PM CDT | Special Weather Statement | GLD | Logan | 22 min |
| May 29, 6:11 PM CDT | Special Weather Statement | GLD | Thomas | 19 min |
| May 29, 6:22 PM CDT | Special Weather Statement | GLD | Sherman | 8 min |
| May 29, 6:27 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 33 min |
| May 29, 6:30 PM CDT | Special Weather Statement | GLD | Wallace | 15 min |
| May 29, 6:31 PM CDT | Special Weather Statement | GLD | Sherman | 14 min |
| May 29, 6:34 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 41 min |
| May 29, 6:38 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 52 min |
| May 29, 6:50 PM CDT | Special Weather Statement | GLD | Sherman | 25 min |
| May 29, 6:57 PM CDT | Special Weather Statement | GLD | Logan | 18 min |
Nearby
Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.